Simvastatin-induced decline in cognition has been reported. - GreenMedInfo Summary
Simvastatin-induced decline in cognition.
Ann Pharmacother. 2006 Oct ;40(10):1880-3. Epub 2006 Aug 29. PMID: 16940411
Geriatrics Section, Department of Internal Medicine, 981320 Nebraska Medical Center, Omaha, NE 68198-1320, USA. email@example.com
OBJECTIVE: To describe a case of new-onset cognitive difficulties in an older patient after initiation of simvastatin therapy.
CASE SUMMARY: A 64-year-old man developed cognitive difficulties within one week after starting simvastatin 40 mg/day. There was a 3 point decline from baseline in the Mini-Mental State Exam (MMSE) score 2 weeks after simvastatin was initiated, as well as declines in the Activities of Daily Living and Instrumental Activities of Daily Living scales. Simvastatin was discontinued, and the patient's cognition improved to baseline within 6 weeks. Rechallenge with simvastatin at half the original dose was attempted. His cognition deteriorated over a 2 week period. Simvastatin was stopped, and the patient's MMSE scores returned to baseline within 4 weeks.
DISCUSSION: This patient developed new-onset problems with short-term memory, long-term memory, and item misplacement in addition to the baseline problems with names and word-finding that had been present prior to beginning statin therapy. Decreased cognition identified with neuropsychological tests has been shown in clinical trials with simvastatin; however, as of August 23, 2006, this is the first report of cognitive and functional problems that have been documented using standardized instruments. The Naranjo probability scale revealed a highly probable adverse reaction of cognitive decline associated with simvastatin therapy.
CONCLUSIONS: Statins are commonly used in the older population. Simvastatin appeared to be associated with worsened cognition in our patient, an older person with preexisting memory problems. Statins should be used with caution in this vulnerable population.